SEARCH

SEARCH BY CITATION

Objectives: To describe the clinical signs, clinicopathological abnormalities and outcome of metaldehyde intoxication in dogs.

Methods: Medical records of dogs presenting between 1989 and 2005 with a diagnosis of metaldehyde toxicity were reviewed retrospectively. Data obtained from the medical record included signalment, history, clinical signs, laboratory tests results, hospitalisation period length, treatments and outcome.

Results: Eighteen dogs fulfilled the inclusion criteria. The most prevalent clinical signs were seizures, hyperthermia, tachycardia and muscle tremors. Serum biochemistry abnormalities included increased serum muscle enzymes activities, acidaemia (six dogs) and decreased blood bicarbonate (eight dogs). Treatment was symptomatic and supportive. Hyperbilirubinaemia was observed in two dogs. Diazepam was the most commonly used anticonvulsant followed by phenobarbitone and pentobarbital. General inhalant anaesthesia was required in nine of 18 dogs with seizures unresponsive to anticonvulsants. The survival was 83 per cent (15 of 18 dogs).

Clinical Significance: This clinical study recorded, for the first time in the veterinary literature, several clinicopathological abnormalities from severely intoxicated dogs. Metabolic acidosis was common, while acute or delayed hepatotoxicity was an uncommon complication.